Alabama, 2007

Lightning Strike in Alabama, July 1, 2007

July 1, 2007 · NWS TAE · 1 event in 1 county or zone

A Coffee County man was slightly injured by a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A Coffee County man was slightly injured by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 1:38 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 1, 1:38 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT SUN JUL 1 2007

.SYNOPSIS...
THE 18 UTC REGIONAL SURFACE ANALYSIS SHOWS A WEAK WAVY COLD FRONT
SINKING SLOWLY SOUTH ACROSS NORTH GA AND NORTH AL. A BROAD AREA OF
LOW PRESSURE COVERS MOST OF GA AHEAD OF THIS FRONT. VAPOR IMAGERY
AND UPPER AIR PROFILER DATA SHOW A RIDGE OVER THE CENTRAL U.S. AND
A TROUGH OVER THE NORTHEAST...WITH ABUNDANT UPPER LEVEL MOISTURE
OVER THE DEEP SOUTH. THERE IS ALSO A WEAK VORTICITY MAX OVER THE
NORTHEAST GULF. A NARROW CLOUD BAND (THAT WAS OVER THE FL BIG BEND
AND PANHANDLE THIS MORNING AND EARLY AFTERNOON) HAS KEPT
TEMPERATURES DOWN A BIT SO FAR IN THAT AREA...BUT THESE CLOUDS
HAVE THINNED OUT SOMEWHAT AND WE EXPECT OUR HIGHS TO STILL REACH
INTO THE MID 90S. LOCAL RADARS SHOW SCATTERED THUNDERSTORMS
DEVELOPING ACROSS OUR AREA...MAINLY WEST OF THE APALACHICOLA RIVER
WHERE THERE HAS BEEN MORE HEATING. WE STILL EXPECT A CHANCE OF
PULSE SEVERE STORMS THROUGH THIS EVENING...AS THERE IS A LOT OF
CAPE ABOVE THE -10 DEGREE C ISOTHERM ON THE SOUNDING (IN THE ICE
GROWTH ZONE) AND THERE IS A STEEP THETA-E GRADIENT BETWEEN THE
SURFACE AND 550 MB TO SUPPORT WET MICROBURSTS.

&&

.SHORT TERM...
(TONIGHT THROUGH WEDNESDAY) ALL OF THE 12 UTC NUMERICAL GUIDANCE
HAS THE CENTRAL U.S. RIDGE RETROGRADING DURING THIS TIME AS
HEIGHTS FALL OVER THE EASTERN PORTION OF THE COUNTRY. THE MODELS FORECAST
THE WEAK COLD FRONT (CURRENTLY OVER NORTH GA AND NORTH AL) TO
MERGE WITH THE BROAD WEAK LOW OVER GA AND DRIFT SLOWLY SOUTH
ACROSS OUR AREA MONDAY AND MONDAY NIGHT. THE GFS IS THE OUTLIER
AFTER THIS AS IT DEVELOPS A LOW OVER THE FL PANHANDLE TUESDAY
MORNING...AND TAKES THIS LOW EASTWARD ALONG THE STALLED FRONT
ACROSS NORTH FL. WITH THIS SOLUTION THE GFS FORECASTS A LOT OF DRY
AIR TO WRAP AROUND THE WEST SIDE OF THIS LOW (OVER OUR AREA) ON
WEDNESDAY...WHICH WOULD RESULT IN A DRIER FORECAST. THE
NAM...UKMET...AND GFS ENSEMBLE MEAN ALL SHOW THE FRONT (ACTUALLY
MORE OF A WIND SHIFT LINE BY THIS TIME) STALLING ACROSS SOUTH FL
AND THE CENTRAL GULF TUESDAY AND WEDNESDAY. THIS WOULD KEEP OUR
AREA LOCKED INTO THE DEEP LAYER MOISTURE THROUGH
WEDNESDAY...RESULTING IN HIGHER POPS AND SLIGHTLY LOWER
TEMPERATURES. WE OPTED FOR THE LATER SOLUTION (NAM AND UKMET). THE
POP WILL BE ABOVE CLIMATOLOGY THROUGH AT LEAST TUESDAY (GENERALLY
IN THE 50-80 PERCENT RANGE...ESPECIALLY DURING THE DAYTIME) DUE TO
FAVORABLE THERMODYNAMICS AND WEAK Q-G FORCING ASSOCIATED WITH THE
FRONTAL SYSTEM. WITH WEAK STEERING FLOW AND HIGH AMOUNTS OF DEEP
LAYER MOISTURE...IT APPEARS SOME MUCH NEEDED SIGNIFICANT RAINFALL
IS LIKELY FOR OUR AREA. THE CLOUD COVER WILL KEEP OUR HIGH
TEMPERATURES SLIGHTLY BELOW CLIMATOLOGY. THE 12 UTC GFS MOS POP
FOR WEDNESDAY IS BELOW CLIMATOLOGY (20-30 PERCENT)...BUT IT IS
BASED OFF THE DRIER GFS SOLUTION. WE LEFT OUR PREVIOUS FORECAST
ALONE FOR WEDNESDAY (30-40 PERCENT POPS)...AS IT IS NEAR
CLIMATOLOGY AND A COMPROMISE BETWEEN THE DRIER GFS AND WETTER NAM
SOLUTIONS. WET MICROBURST WILL BE A POSSIBILITY AGAIN MONDAY...BUT
THE CAPE WILL NOT BE QUITE AS HIGH AS TODAY OR YESTERDAY DUE TO
THE INCREASED CLOUD COVER.

.LONG TERM...
(THURSDAY THROUGH SUNDAY) THURSDAY AND FRIDAY LOOK TO BE SLIGHTLY
DRIER THAN PREVIOUS DAYS BEFORE UNSETTLED WEATHER RETURNS BY THE
WEEKEND. TEMPERATURES LOOK TO BE NEAR CLIMO THROUGH THE PERIOD.

&&

.AVIATION...
HAVE TEMPOS FOR TSTMS AT ALL TERMINALS FOR THE REMAINDER OF THIS
AFTERNOON EXTENDING INTO THE EVENING. SOME OF THE STORMS MAY BE
STRONG TO SEVERE BEFORE DIMINISHING LATER THIS EVENING. OVERNIGHT...VSBYS
MAY BRIEFLY DROP TO MVFR LEVELS...ESPECIALLY AT LOCATIONS THAT
RECEIVE RAIN. CONVECTION WILL DEVELOP ONCE AGAIN MONDAY AND MAY
EVEN GET AN EARLIER START.

&&

.MARINE...
LOW WINDS AND SEAS WILL CONTINUE THROUGH THE EARLY PART OF THE
WORK WEEK. OUR WIND FORECAST IS NOW BASED PRIMARILY ON THE NAM
(BECAUSE THE GFS IS FORECASTING WHAT MAY BE A SPURIOUS LOW OVER
THE NORTHEAST GULF)...SO IF THE NAM IS WRONG (AS WELL AS THE UKMET
AND GFS ENSEMBLE MEAN) OUR WIND DIRECTION FORECAST COULD BE WAY
OFF.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NOT EXPECTED THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  87  71  86  71 /  50  70  50  70  40
PANAMA CITY  77  88  75  88  74 /  50  70  50  60  40
DOTHAN       73  88  71  86  70 /  50  70  50  60  30
ALBANY       75  89  72  86  69 /  50  80  60  60  40
VALDOSTA     73  88  71  86  70 /  60  80  60  70  40
CROSS CITY   73  89  72  87  71 /  50  80  50  70  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ750...NONE.
GMZ755...NONE.
GMZ770...NONE.
GMZ775...NONE.
&&

LONG TERM...GODSEY
AVIATION...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jul 1, 9:03 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1103 AM EDT SUN JUL 1 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-021200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1103 AM EDT SUN JUL 1 2007 /1003 AM CDT SUN JUL 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
GENERALLY MOVE SLOWLY TOWARD THE SOUTH. SOME OF THESE STORMS WILL
BRIEFLY REACH SEVERE LEVELS...WITH DAMAGING WINDS AROUND 60 MPH AND
HAIL THE SIZE OF PENNIES OR QUARTERS POSSIBLE. EVEN IN THE STORMS
THAT ARE NOT SEVERE...WIND GUSTS TO 40 MPH...FREQUENT
LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE...MORE SO THAN USUAL
FOR THIS TIME OF YEAR.

BECAUSE THE LARGE AMOUNT OF MOISTURE AVAILABLE IN THE ATMOSPHERE
AND THE EXPECTED SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS
IN SOME OF THESE STORMS WILL EXCEED 2 INCHES. SUCH HEAVY RAINFALL
IN A SHORT PERIOD OF TIME COULD CAUSE FLOODING OF SOME
ROADS...DITCHES...SMALL STREAMS...AND POOR DRAINAGE AREAS. A FLOOD
WATCH HAS NOT BEEN ISSUED BECAUSE ANY FLOODING THAT OCCURS WILL
BE LOCALIZED AND NOT WIDESPREAD. THE THREAT FOR SEVERE WEATHER WILL
GRADUALLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH WEDNESDAY WITH
SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. SOME OF THESE STORMS
COULD POTENTIALLY REACH SEVERE LIMITS ALONG WITH PRODUCING LOCALLY
HEAVY RAINFALL. BY THURSDAY...RAIN CHANCES WILL DROP
SIGNIFICANTLY. ANOTHER STORM SYSTEM WILL APPROACH THE REGION BY
SATURDAY BRINGING BETTER CHANCES OF RAIN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO MONITOR THE WEATHER
TODAY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED AT THE
FIRST ISSUANCE OF A WATCH OR WARNING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/GODSEY

In the hours before

Local storm report, Jul 1, 4:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
655 PM EDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     PELHAM                  31.13N 84.15W
07/01/2007                   MITCHELL           GA   LAW ENFORCEMENT

            SEVERAL POWER POLES DOWN. POWER OUT IN COTTON AND HARMONY
            COMMUNITIES.

&&

JAMSKI
Local storm report, Jul 1, 4:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
657 PM EDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 N MEIGS               31.09N 84.09W
07/01/2007  E0.75 INCH       MITCHELL           GA   LAW ENFORCEMENT

&&

JAMSKI
Local storm report, Jul 1, 5:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 N CRAWFORDVILLE       30.25N 84.37W
07/01/2007  E1.00 INCH       WAKULLA            FL   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED AT INTERSECTION OF US HWY 319
            AND ST RD 267.

&&

JAMSKI
Local storm report, Jul 1, 5:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     CRAWFORDVILLE           30.18N 84.37W
07/01/2007                   WAKULLA            FL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE. EVENT
            DURATION 5 MINUTES.

&&

JAMSKI
Special weather statement, Jul 1, 5:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
707 PM EDT SUN JUL 1 2007

FLZ018-019-012330-
JEFFERSON-MADISON-
707 PM EDT SUN JUL 1 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN JEFFERSON
AND SOUTHWEST MADISON COUNTIES...

* UNTIL 730 PM EDT

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF MONTICELLO. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS
STORM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jul 1, 5:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
718 PM EDT SUN JUL 1 2007

GAZ127-012345-
WORTH-
718 PM EDT SUN JUL 1 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN WORTH
COUNTY...

* UNTIL 745 PM EDT

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF SYLVESTER...MOVING EAST AT
5 TO 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coffee

When
July 1, 5:30 PM CST
Where
Coffee County, Clintonville
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.400, -85.900

A man suffered minor injuries when he was struck by lightning while working in his metal garage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42873.